Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS Billings, MT

June 10, 2021Musselshell County, Rosebud County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 10, 2021, 5:28 PM MDT for Musselshell County, Rosebud County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 5:28 PM MDT (23:28 UTC)
Expired
Jun 10, 2021, 6:15 PM MDT
In force
47 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Musselshell County, MT, Rosebud County, MT

The radar

The Billings radar (KBLX), 121 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 651 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
651 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS55 KBYZ 102328
SVRBYZ
MTC065-087-110015-
/O.NEW.KBYZ.SV.W.0012.210610T2328Z-210611T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
528 PM MDT Thu Jun 10 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Musselshell County in central Montana...
  Northern Rosebud County in southeastern Montana...

* Until 615 PM MDT.

* At 527 PM MDT, severe thunderstorms were located along a line
  extending from 17 miles southeast of Mosby to near Melstone, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Melstone.

This replaces the warning previously in effect for this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4686 10736 4676 10714 4648 10798 4661 10814
      4676 10797 4676 10783 4684 10787 4685 10785
TIME...MOT...LOC 2327Z 223DEG 41KT 4679 10766 4658 10799 

HAIL...1.25IN
WIND...60MPH
 
$$

Vertz
2 follow-up statements
201 
WWUS55 KBYZ 102350
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
550 PM MDT Thu Jun 10 2021

MTC065-102359-
/O.CAN.KBYZ.SV.W.0012.000000T0000Z-210611T0015Z/
Musselshell MT-
550 PM MDT Thu Jun 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUSSELSHELL
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and southeastern Montana.

LAT...LON 4680 10723 4663 10780 4669 10779 4671 10782
      4674 10781 4675 10783 4679 10784 4683 10787
      4685 10785 4685 10747 4686 10747 4686 10736
TIME...MOT...LOC 2349Z 229DEG 43KT 4676 10767 

$$

MTC087-110015-
/O.CON.KBYZ.SV.W.0012.000000T0000Z-210611T0015Z/
Rosebud MT-
550 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHERN ROSEBUD COUNTY...

At 549 PM MDT, a severe thunderstorm was located 14 miles northeast 
of Melstone, or 36 miles southeast of Winnett, moving northeast at 
35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Rosebud County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4680 10723 4663 10780 4669 10779 4671 10782
      4674 10781 4675 10783 4679 10784 4683 10787
      4685 10785 4685 10747 4686 10747 4686 10736
TIME...MOT...LOC 2349Z 229DEG 43KT 4676 10767 

HAIL...1.25IN
WIND...60MPH
 
$$

Vertz
723 
WWUS55 KBYZ 110005
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
605 PM MDT Thu Jun 10 2021

MTC087-110015-
/O.EXP.KBYZ.SV.W.0012.000000T0000Z-210611T0015Z/
Rosebud MT-
605 PM MDT Thu Jun 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROSEBUD COUNTY WILL
EXPIRE AT 615 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and southeastern Montana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Billings.

LAT...LON 4680 10723 4663 10780 4669 10779 4671 10782
      4674 10781 4675 10783 4679 10784 4683 10787
      4685 10785 4685 10747 4686 10747 4686 10736
TIME...MOT...LOC 0005Z 223DEG 41KT 4689 10750 

$$

Vertz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:14 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 10, 3:14 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
314 PM MDT Thu Jun 10 2021

.UPDATE...
Severe Thunderstorm Watch issued for northern tier of our CWA
until 10 PM. Strong ascent from short wave trough upstream should
interact with 60 kt shear to produce a few strong to severe
storms with hail and high wind. Most of this should stay north of
Billings. Window in Golden Valley and Musselshell counties may be
short lived and over by 6-7 pm...but short range models are now
suggesting some of this may push east across northern Rosebud and
Custer Counties through mid evening..mainly north of I-94. BT

&&

.DISCUSSION...

Rest of Today through Saturday Night...

Sharp trough passage expected today to produce a dynamic and
active weather situation across the region. For our CWA the main
threat is strong winds (50-65 mph) along a powerful frontal
passage late today into the evening. Frontal passage winds may be
enhanced by showers and some weaker thunderstorm outflows. This
will all be generally covered by the High Wind Warning we have in
place from 5 pm to 3 am from Rosebud County eastward.

Dry air intrusion (dry slot) from the south will move up into
southeast Montana pushing the best low level moisture and CAPE
across the Dakota Border this afternoon. Hence, the enhanced area
of severe thunderstorm potential has been pulled east to reflect
this. We could still get a few strong to severe cells in Fallon or
Carter Counties, but the bulk of the severe threat is in the
Dakotas and up in northeast Montana.

The dry air late today (humidity near 10 percent possible)
combined with the frontal winds may enhance any fire behavior, so
the Red Flag from 10 am to 10 pm looks reasonable with these
extreme parameters despite some fuels not being quite ready.

Trough axis pushes through to the Dakotas after about 1 am
tonight, so we expect diminishing winds for most areas after
midnight. Friday will be seasonal with temps in the upper 70s to
lower 80s and zero chance of convection. 500mb ridging will
continue to prevail for Saturday with dry conditions and temps
pushing into the 80s to near 90. BT

Sunday through Thursday...

Dry and hot conditions will continue over the extended period.
Wind and precipitation will be minimal to none with the high
pressure that is in place. Temperatures will be in the low 90s on
Sunday which will be the coolest you will see for a few days.
Monday and Tuesday will bring temperatures well into the upper 90s
to mid 100s, which is 20 to 30 degrees above normal for this time
of year. Temperatures will cool slightly Wednesday back into the
90s and the 80s by Thursday. There is a potential for many record
highs being broken across all sites early next week. Make sure to
take precautions if you must be outdoors.

Carrothers
&&

.AVIATION...
Strong cold front will cross the region this evening, bringing
strong and gusty northwest winds (45-60 mph) across all routes.
Another round of thunderstorms is expected with the cold front,
with strong wind gusts expected to be the main severe threat.
Localized MVFR/IFR conditions are possible in heavier precip.
Otherwise, VFR conditions will prevail today. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 048/076 051/089 056/092 062/101 064/104 066/096 061/088
    40/N    00/U    00/U    00/G    00/G    00/U    00/U
LVM 040/073 046/084 050/090 054/098 057/100 058/092 053/088
    30/N    00/B    00/U    00/U    00/U    00/U    00/U
HDN 048/077 048/090 054/095 062/103 063/105 065/097 059/089
    60/U    00/U    00/U    00/G    00/G    00/U    00/U
MLS 053/075 050/089 058/093 065/100 066/102 068/096 061/086
    61/N    00/U    00/U    00/U    10/G    00/U    00/U
4BQ 051/075 052/089 059/094 065/100 065/101 069/096 063/086
    40/N    00/U    00/U    00/U    10/G    00/U    00/U
BHK 050/073 050/088 057/092 062/096 063/098 066/095 060/085
    50/N    00/U    00/U    00/U    10/U    00/U    10/U
SHR 044/076 048/088 055/092 060/099 062/101 063/096 058/088
    40/U    00/U    00/U    00/U    00/G    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 252 in effect until 10 PM MDT this
      evening FOR ZONES 29-31-32-42-58-63.
     High Wind Warning in effect until 3 AM MDT Friday FOR ZONES
      30>33-36-37-57-58-138.
     Red Flag Warning in effect until 10 PM MDT this evening FOR
      ZONES 127>133.
WY...High Wind Warning in effect until 3 AM MDT Friday FOR ZONE
      199.
     Red Flag Warning in effect until 10 PM MDT this evening FOR
      ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Jun 10, 3:42 AM MDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MDT Thu Jun 10 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-111100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
342 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms possible. Also, strong wind gusts
  behind a cold front.

* WHERE...Much of southern Montana and northern Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...A cold front will move through the area and
  generate strong to severe thunderstorms. The primary threat from
  storms is damaging wind, but large hail is also possible, mainly
  over southeast Montana.

* ADDITIONAL HAZARD CONCERNS...The cold front will create west to
  northwest winds gusting 45-60 mph. The strong winds will combine
  with low humidity to cause fire weather concerns for locations
  east of a line from Roundup to Billings to Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Jun 10, 4:53 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
06/10/2021  M60.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

CARROTHERS
Local storm report, Jun 10, 5:06 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
506 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
06/10/2021  M67.00 MPH       PARK               MT   ASOS

0415 PM     NON-TSTM WND GST 1 S BIG TIMBER          45.82N 109.96W
06/10/2021  M54.00 MPH       SWEET GRASS        MT   MESONET

&&

CARROTHERS
Local storm report, Jun 10, 5:12 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
512 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             8 NE BILLINGS           45.88N 108.40W
06/10/2021  E0.50 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0509 PM     HAIL             3 N BILLINGS            45.83N 108.51W
06/10/2021  E0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

CARROTHERS
Local storm report, Jun 10, 5:16 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
516 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SHEPHERD                45.94N 108.35W
06/10/2021  E1.50 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

CARROTHERS
Special weather statement, Jun 10, 5:19 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
519 PM MDT Thu Jun 10 2021

MTZ029-173-235-102330-
Southwestern Yellowstone MT-Musselshell MT-
Northeastern Yellowstone MT-
519 PM MDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Shepherd, or 24 miles northeast of Billings, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Shepherd, Huntley, Worden and Ballantine.

This advisory does not include the City of Billings.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

LAT...LON 4608 10779 4583 10829 4613 10860 4620 10849
      4624 10837 4625 10836 4625 10832 4627 10832
      4626 10803 4628 10803
TIME...MOT...LOC 2317Z 229DEG 42KT 4609 10829

Setzenfand
Local storm report, Jun 10, 5:25 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
525 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 9 SE MELVILLE           46.00N 109.84W
06/10/2021  M54.00 MPH       SWEET GRASS        MT   MESONET

0435 PM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
06/10/2021  M62.00 MPH       SWEET GRASS        MT   MESONET

0515 PM     HAIL             1 N SHEPHERD            45.96N 108.34W
06/10/2021  E2.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            MOSTLY UP TO DIME WITH A FEW HEN EGGS.

0520 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
06/10/2021  M60.00 MPH       SWEET GRASS        MT   AWOS

0521 PM     HAIL             WORDEN                  45.96N 108.16W
06/10/2021  E0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

CARROTHERS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:53 AM MDTHigh Wind WarningBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more23 hr
Jun 10, 3:47 PM MDTSevere Thunderstorm WarningBYZMusselshell, Yellowstone43 min
Jun 10, 3:53 PM MDTFlash Flood WarningBYZMusselshell3 hr
Jun 10, 4:26 PM MDTSpecial Weather StatementBYZSweet Grass109 min
Jun 10, 4:29 PM MDTSevere Thunderstorm WarningBYZMusselshell61 min
Jun 10, 5:19 PM MDTSpecial Weather StatementBYZYellowstone11 min
Jun 10, 5:30 PM MDTSpecial Weather StatementBYZYellowstone30 min
Jun 10, 5:57 PM MDTSpecial Weather StatementBYZYellowstone48 min
Jun 10, 5:58 PM MDTSpecial Weather StatementBYZTreasure47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.